Question 1 · Medium
A 30-year-old man with focal epilepsy takes phenytoin 300 mg/day; his trough level is 8 µg/mL (therapeutic 10-20 µg/mL) and seizures continue. The dose is raised to 400 mg/day. Three weeks later he has nystagmus and an unsteady gait, and the level is 28 µg/mL. Why did a one-third dose increase more than triple the level?
- AIt is displaced from plasma albumin
- BSaturation of its liver enzymes
- CIt induces its own metabolism
- DIts absorption rises at higher doses
Show answerHide answer
Answer: B · Saturation of its liver enzymes
Phenytoin is cleared by liver enzymes that saturate within the therapeutic range, so elimination shifts from first-order to zero-order (Michaelis-Menten) kinetics. Once saturated, a fixed amount is removed per unit time and any further dose increase raises the level disproportionately, with a longer half-life. Doses should be raised in small steps with level monitoring. Nystagmus, then ataxia, then drowsiness appear as levels climb above the range.
- A: Displacement raises the free fraction transiently, not the total level threefold.
- C: Auto-induction, as with carbamazepine, would lower levels over time, not raise them.
- D: Absorption does not explain it; the problem is limited elimination.